Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 147, NWS Lincoln, IL

July 26, 2017Menard County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 26, 2017, 9:02 PM CDT for Menard County, Sangamon County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2017, 9:02 PM CDT (02:02 UTC)
Expired
Jul 26, 2017, 9:45 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Menard County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 42 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2000 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

098 
WUUS53 KILX 270202
SVRILX
ILC129-167-270245-
/O.NEW.KILX.SV.W.0147.170727T0202Z-170727T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
902 PM CDT WED JUL 26 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Menard County in central Illinois...
  Northwestern Sangamon County in central Illinois...

* Until 945 PM CDT

* At 902 PM CDT, a severe thunderstorm was located over Petersburg,
  or 16 miles southwest of Mason City, moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Springfield, Sherman, Rochester, Riverton, Petersburg, Athens,
  Williamsville, Ashland, Pleasant Plains, Greenview, Tallula,
  Jerome, Southern View, Leland Grove, Grandview, Spaulding, Clear
  Lake, Cantrall, Atterberry and Salisbury.

This includes the following highways...
 Interstate 55 between mile markers 92 and 110.
 Interstate 72 between mile markers 97 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4010 8994 4006 8958 3998 8958 3997 8948
      3970 8956 3987 9000 3994 9000
TIME...MOT...LOC 0202Z 281DEG 27KT 4000 8985 

HAIL...0.75IN
WIND...60MPH
 
$$

37
1 follow-up statement
227 
WWUS53 KILX 270238
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
938 PM CDT WED JUL 26 2017

ILC129-167-270248-
/O.EXP.KILX.SV.W.0147.000000T0000Z-170727T0245Z/
Menard-Sangamon-
938 PM CDT WED JUL 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR MENARD AND NORTHWESTERN
SANGAMON COUNTIES WILL EXPIRE AT 945 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 4010 8994 4006 8958 3998 8958 3997 8948
      3970 8956 3987 9000 3994 9000
TIME...MOT...LOC 0238Z 281DEG 27KT 3996 8958 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:57 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 26, 2:57 PM CDT, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
257 PM CDT Wed Jul 26 2017

.SHORT TERM...(Today and tonight)
ISSUED AT 251 AM CDT Wed Jul 26 2017

Stationary front near Mississippi River will push east this
evening bringing periods of thunderstorms to the region mainly
overnight. As evidenced by the 12z area soundings and the limited
convection so far this afternoon, the 12z NAM seems to be
overdoing moisture content of the atmosphere above the boundary
layer. Based on 12z GFS and ECMWF, areas of 1 to 2 inch rains
with locally higher amounts still will be possible as an
approaching shortwave interacts with the boundary. In addition
moisture levels should increase as a LLJ develops this evening,
but NAM is substantially higher than other models with amount of
moisture transport. With 3-hr flash flood guidance mostly above
2.5 inches, flood threat should not be widespread and we will be
cancelling the Flash Flood Watch that had been in effect for
tonight and early Thursday.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 251 AM CDT Wed Jul 26 2017

The precip should linger through much of the day Thursday,
particularly south of I-74, as the boundary gets hung up between
tonight's shortwave and a stronger shortwave approaching the area
tomorrow. The bulk of the moisture should be pushed south of the
area though and although this next wave will have stronger
dynamics, clouds will keep instability limited. The main impact
will be clearing us out after its passage and setting us up for a
prolonged period of northwest flow and below seasonal temperatures
through much of next week.

As the pattern of trough east and ridge to our west remains
through the period, high pressure will dominate at the surface.
Although several waves will top the ridge they should have minimal
impact on the region as low-level moisture is bottled up in the
deep south by the surface ridge.

Next chance of precip will be toward the later half of next week
as a stronger wave breaks down the ridge to our west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1210 PM CDT Wed Jul 26 2017

Stationary front near the Mississippi River will begin to push
east ahead of a shortwave moving southeast into the Lower Missouri
Valley this afternoon. Scattered convection will likely develop
along this boundary but coverage limits due to relatively dry
atmosphere warrant leaving out of terminals at this time. Best
chances of anything impacting our area would be at KSPI.

Better chances of convection will move southeast with the area
overnight associated with the aforementioned shortwave. Periods of
Precipitation and possibly some MVFR ceilings will persist through
the morning Thursday as a cold front stalls over the area in wake
of the shortwave.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barker
LONG TERM...Barker
AVIATION...Barker
Hazardous weather outlook, Jul 26, 3:03 PM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
303 PM CDT Wed Jul 26 2017

ILZ027>031-037-038-043>046-055-057-271100-
Champaign-De Witt-Douglas-Edgar-Knox-Marshall-McLean-Peoria-Piatt-
Stark-Tazewell-Vermilion-Woodford-
303 PM CDT Wed Jul 26 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered showers and thunderstorms will track across the area
tonight. While a few of the storms could produce gusty winds
during the evening...widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Scattered thunderstorms will continue into Thursday. Storm total
rainfall by Thursday evening will range from 0.50 to 1.00 along
the I-74 corridor...with higher amounts focused further southwest.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this evening.

ILZ036-040>042-047>054-056-061-271100-
Cass-Christian-Coles-Fulton-Logan-Macon-Mason-Menard-Morgan-
Moultrie-Sangamon-Schuyler-Scott-Shelby-
303 PM CDT Wed Jul 26 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered showers and thunderstorms will track across the area
tonight. While a few of the storms could produce gusty winds
during the evening...widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Scattered thunderstorms will continue into Thursday. Storm total
rainfall by Thursday evening will range from 1.00 to 1.50.

Minor flooding will occur on the Illinois River near Havana through
the weekend.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this evening.

ILZ062-063-066>068-071>073-271100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
303 PM CDT Wed Jul 26 2017

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered showers and thunderstorms will track across the area
tonight. While a few of the storms could produce gusty winds
during the evening...widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Scattered thunderstorms will continue into Thursday. Storm total
rainfall by Thursday night will range from 1.25 to 1.75.

Minor flooding will continue on the Wabash River near Hutsonville
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this evening.

Barnes

In the hours before

Special weather statement, Jul 26, 5:41 PM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Lincoln IL
541 PM CDT WED JUL 26 2017

ILZ067-068-072-073-262300-
Richland-Jasper-Lawrence-Crawford-
541 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE...
SOUTHWESTERN CRAWFORD AND NORTHEASTERN RICHLAND COUNTIES UNTIL 600 PM
CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Claremont, or 8 miles northeast of Olney, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lawrenceville, Sumner, Claremont, Chauncey, Hardinville, Red Hills
State Park and Petrolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3867 8802 3885 8806 3895 8773 3869 8766
TIME...MOT...LOC 2240Z 257DEG 19KT 3878 8795

37
Special weather statement, Jul 26, 6:52 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Lincoln IL
652 PM CDT WED JUL 26 2017

ILZ036-270015-
Fulton-
652 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FULTON COUNTY UNTIL
715 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Philadelphia, or 15 miles east of Macomb, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Canton, Lewistown, Cuba, Avon, Fairview, Smithfield, Bryant,
Marietta, Ellisville and Fiatt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4068 9044 4065 9006 4036 9013 4044 9045
TIME...MOT...LOC 2351Z 280DEG 17KT 4054 9041

37
Special weather statement, Jul 26, 8:10 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Lincoln IL
810 PM CDT WED JUL 26 2017

ILZ029-037-038-041-042-270145-
Logan-Tazewell-Peoria-Mason-McLean-
810 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN...TAZEWELL...
SOUTHWESTERN MCLEAN...NORTHEASTERN MASON AND SOUTH CENTRAL PEORIA
COUNTIES UNTIL 845 PM CDT...

At 809 PM CDT, Doppler radar was tracking strong thunderstorms
along a line from near Bartonville to Forest City, moving east at 35
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Pekin, East Peoria, Morton, Bartonville, Creve Coeur, Marquette
Heights, Tremont, Mackinaw, Atlanta, Delavan, Manito, Minier,
Danvers, South Pekin, Hopedale, Green Valley, Stanford, Emden,
Armington and North Pekin.

This includes the following highways...
 Interstate 155 between mile markers 9 and 31.
 Interstate 474 between mile markers 9 and 12.
 Interstate 55 between mile markers 138 and 142.
 Interstate 74 near mile marker 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4038 8983 4065 8969 4057 8911 4023 8921
TIME...MOT...LOC 0109Z 277DEG 30KT 4049 8963

37
Special weather statement, Jul 26, 8:43 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Lincoln IL
843 PM CDT WED JUL 26 2017

ILZ041-042-047-048-051-270215-
Logan-Sangamon-Mason-Menard-Cass-
843 PM CDT WED JUL 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR MENARD...SOUTHWESTERN LOGAN...
NORTH CENTRAL SANGAMON...NORTHEASTERN CASS AND SOUTHEASTERN MASON
COUNTIES UNTIL 915 PM CDT...

At 842 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kilbourne, or 13 miles southwest of Mason City, moving east at 30
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Springfield, Mason City, Sherman, Petersburg, Athens, Williamsville,
Greenview, Tallula, Middletown, Kilbourne, Oakford, New Holland,
Cantrall, Newmansville, Atterberry, Lincolns New Salem, Fancy Prairie
and Sweetwater.

This includes Interstate 55 between mile markers 101 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3999 9018 4024 8999 4019 8945 3985 8958
TIME...MOT...LOC 0142Z 280DEG 28KT 4012 8993

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:10 PM CDTSpecial Weather StatementILXTazewell35 min
Jul 26, 8:43 PM CDTSpecial Weather StatementILXMenard32 min
Jul 26, 9:14 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Menard46 min
Jul 26, 10:17 PM CDTSpecial Weather StatementILXSangamon43 min
Jul 26, 10:48 PM CDTAreal Flood AdvisoryILXChristian, Sangamon3 hr
Jul 27, 12:46 AM CDTSpecial Weather StatementILXClay, Jasper, Richland59 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.